Alert archive / California / Gale Warnings in 2018

Gale Warning 4, NWS San Diego, CA

December 24, 2018

NWS San Diego, CA issued this gale warning at Dec 24, 2018, 8:07 AM PST. It took effect at Dec 24, 2018, 10:00 PM PST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2018, 8:07 AM PST (16:07 UTC)
In effect from
Dec 24, 2018, 10:00 PM PST
Expired
Dec 25, 2018, 8:48 PM PST
In force
23 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

497 
WHUS76 KSGX 241607
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
807 AM PST Mon Dec 24 2018

...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS
TONIGHT THROUGH TUESDAY...

.A deep trough of low pressure will bring strong west-northwest
winds to the coastal waters tonight and Tuesday, possibly to gale
force. Wind gusts could occasionally reach 40 knots in the outer 
coastal waters and 35 knots in the inner coastal waters late 
Monday night through Tuesday. Combined seas of 10 to 13 feet are 
likely, along with steep waves. Winds and seas will gradually 
subside Tuesday night.

PZZ750-775-250600-
/O.UPG.KSGX.GL.A.0004.181225T0600Z-181226T0600Z/
/O.NEW.KSGX.GL.W.0004.181225T0600Z-181226T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
807 AM PST Mon Dec 24 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST
TUESDAY...

The National Weather Service in San Diego has issued a Gale
Warning...which is in effect from 10 PM this evening to 10 PM PST
Tuesday. The Gale Watch is no longer in effect. 

* Winds...West-northwest winds 20 to 30 knots with gusts to 35 
  kt. Occasional gusts as high as 40 kt possible Tuesday 
  morning. Strongest winds will occur near San Clemente Island. 

* Waves/Seas...Combined seas of 10 to 13 feet, with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Connolly
4 follow-up statements
936 
WHUS76 KSGX 250521
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
921 PM PST Mon Dec 24 2018

...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS
TONIGHT THROUGH TUESDAY...

.A deep trough of low pressure will bring strong west-northwest
winds to the coastal waters tonight into Tuesday, possibly to 
gale force. Peak wind gusts of 35 knots are expected over the 
coastal waters through late afternoon on Christmas day. Combined 
seas of 10 to 13 feet are likely, along with steep waves. Winds 
and seas will gradually subside Tuesday night.

PZZ750-775-251400-
/O.CON.KSGX.GL.W.0004.181225T0600Z-181226T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
921 PM PST Mon Dec 24 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY...

* Winds...West-northwest winds 20 to 30 knots with gusts to 35 kt. 
  Strongest winds will occur near San Clemente Island. 

* Waves/Seas...Combined seas of 10 to 13 feet, with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Rodriguez
354 
WHUS76 KSGX 251245
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
445 AM PST Tue Dec 25 2018

...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS
TONIGHT THROUGH TUESDAY...

.A deep trough of low pressure will bring strong west-northwest
winds to the coastal waters today. Peak wind gusts of 35 knots 
are expected over the coastal waters through the late afternoon. 
Combined seas of 10 to 13 feet are likely, along with steep waves.
Winds and seas will gradually subside tonight.

PZZ750-775-252200-
/O.CON.KSGX.GL.W.0004.000000T0000Z-181226T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
445 AM PST Tue Dec 25 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* Winds...West-northwest winds 20 to 30 knots with gusts to 35 
  kt. Strongest winds will occur near San Clemente Island. 

* Waves/Seas...Combined seas of 10 to 13 feet, with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

SS
910 
WHUS76 KSGX 252133
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
133 PM PST Tue Dec 25 2018

...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS
TONIGHT THROUGH TUESDAY...

.Strong west-northwest winds are expected through this afternoon 
in the coastal waters. Peak wind gusts of 35 knots are expected 
with combined seas of 10 to 13 feet are likely, along with steep 
waves. Winds and seas will gradually subside tonight.

PZZ750-775-260600-
/O.CON.KSGX.GL.W.0004.000000T0000Z-181226T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
133 PM PST Tue Dec 25 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* Winds...West-northwest winds 20 to 30 knots with gusts to 35 
  kt. Strongest winds will occur near San Clemente Island. 

* Waves/Seas...Combined seas of 10 to 13 feet, with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

APR
116 
WHUS76 KSGX 260448
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
848 PM PST Tue Dec 25 2018

...STRONG WINDS AND HIGH SEAS WILL CONTINUE FOR A FEW MORE HOURS...

.Strong northwest winds gusting to 25 knots will continue for the
next few hours, diminishing from east to west overnight into 
tomorrow morning. Combined seas above 10 feet are likely, 
particularly over the outer coastal waters, and may persist into 
the early hours of Wednesday morning. 

PZZ750-775-261400-
/O.CAN.KSGX.GL.W.0004.000000T0000Z-181226T0600Z/
/O.NEW.KSGX.SC.Y.0020.181226T0448Z-181226T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
848 PM PST Tue Dec 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST WEDNESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect until 6 AM PST Wednesday. The
Gale Warning has been cancelled. 

* Winds...Northwest winds 20 knots with gusts to 25 kt. Strongest
  winds will occur over the outer waters. Winds will subside
  quickly overnight from east to west. 

* Waves/Seas...Combined seas of 10 to 13 feet, with steep waves.
  Seas will be greatest over the outer waters, persisting longest
  south/southeast of San Clemente Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Rodriguez

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Dec 24, 3:47 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 24, 3:47 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
347 AM PST Mon Dec 24 2018

.SYNOPSIS...
Near seasonal weather will continue today with areas of coastal
low clouds and fog. For late tonight and Christmas Day, a cold
low pressure system moving southeastward through California will
bring cooling, gusty west to northwest winds, and periods of
showers along and west of the mountains with the snow level
lowering to around 5000 feet. There is also a slight chance of
thunderstorms for late tonight into Christmas day as very cold air
aloft moves across the area. A cool air mass will remain across
the area for the rest of the week into next weekend with periods
of windy weather. There will be gusty north winds behind this
first weather system for Tuesday night into Wednesday. Another low
pressure system in northwest flow aloft will bring a period of
gusty west winds for late Wednesday night into Thursday, followed
by gusty north winds for late Thursday into the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Wednesday)...
Satellite imagery early this morning shows areas of stratus across
the coastal waters into coastal areas and into the western valleys
in San Diego County with lowest visibilities in fog near the
mesas into the western valleys in San Diego County. High
temperatures will be near average for today.

For late tonight and Christmas Day, a cold low pressure system
moving southeastward through California will bring cooling, gusty
west to northwest winds, and periods of showers along and west of
the mountains with the snow level lowering to around 5000 feet.

For Orange, western Riverside, and southwestern San Bernardino
Counties, rainfall and liquid equivalent amounts will range from
less than one tenth at the coast to one third to one half inch in
the mountains with isolated amounts to one inch.

For San Diego County, amounts will range from one quarter to one
third inch near the coast to one half to one inch in the mountains
with local amounts to 1.5 inches. Amounts will generally be
greater to the south and less to the north. Desert areas will
mostly receive less than one tenth inch of rainfall.

Snow levels will fall to around 5000 feet with a few inches of
snowfall, mostly above 5500 feet.

One adjustment to forecast was to add a slight chance of thunderstorms
for late tonight into Christmas day as very cold air aloft moves
across the area with coldest 500 mb temperatures below -25C.

As this low pressure system moves to the east, there will be
periods gusty north winds for late Tuesday night into Wednesday,
mainly near the mountains and below passes and canyons in Orange
and southwestern San Bernardino Counties.

&&

.LONG TERM (Thursday through Sunday)...
A broad area of low pressure across the western and central states
will maintain a cool air mass across the area with continued below
average temperatures. Within this larger area of low pressure, a
fast moving low pressure system in northwest flow aloft will bring
a period of stronger and gusty west to northwest winds for late
Wednesday night into Thursday followed by periods of gusty north
winds for Thursday night into the weekend.

&&

.AVIATION...
240930Z...Coast/Valleys...Stratus with bases 500-1100 ft MSL and
areas of 2-4 SM VIS in BR continuing along the coast and 15-20 mi
inland through mid-morning. Local VIS below 2 SM in the valleys.
Most areas will clear 16-19Z Mon, though stratus may linger along
the immediate coast through the afternoon. Stratus will spread
inland rapidly after 25/00Z with bases lifting to 1500-2500 ft MSL
and tops increasing to 5000 ft MSL overnight. Showers developing
after 25/06Z.

Mountains/Deserts...SCT-BKN clouds above 20000 ft MSL with
unrestricted vis will continue through this evening. Coastal
mountain slopes becoming obscured in clouds/fog tonight into Tuesday
morning.  Showers developing after 25/06Z, mainly in the mountains
and high desert. In addition, strong west winds with sfc gusts 40-50
kt developing along the ridges, desert mountain slopes, and below
the San Gorgonio Pass around 25/08Z. STG UDDFS likely over/east of
the mountains.

&&

.MARINE...
A storm will bring strong west-northwest winds 20-30 kt with highest
gusts 35-40 kt, combined seas of 10-13 ft, and steep waves late
tonight and Tuesday. A gale watch is in effect 10 PM this evening
through 10 PM Tue. Conditions will improve by Wednesday morning.
Another system may bring gusty winds and rough seas on Thursday.

&&

.BEACHES...
Astronomical high tides of 6.5-6.7 feet this morning could result in
minor coastal flooding of low-lying beach areas. A fresh WNW swell
of 10-13 ft/8-12 sec from 290 degrees on Tuesday will generate
elevated surf of 4-7 ft. Local sets up to 9 ft are possible south of
Encinitas Tuesday afternoon and evening. Swell and surf will lower
on Wednesday. A Beach Hazards Statement is in effect from 8 AM
through 10 PM Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from midnight tonight to noon PST Tuesday for San
     Diego County Deserts-San Diego County Mountains-San
     Gorgonio Pass Near Banning.

     Winter Weather Advisory from 2 AM to 6 PM PST Tuesday for
     Riverside County Mountains-San Bernardino County Mountains.

     Beach Hazards Statement from Tuesday morning through Tuesday
     evening for Orange County Coastal Areas-San Diego County
     Coastal Areas.

     Wind Advisory from 4 AM to 4 PM PST Tuesday for Orange County
     Coastal Areas-San Diego County Coastal Areas-San Diego
     County Valleys.

PZ...Gale Watch from this evening through Tuesday evening for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...17
AVIATION/MARINE/BEACHES...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 5:00 PM PSTWinter Weather AdvisorySGXRiverside, San Bernardino, San Diego45 hr
Dec 23, 5:30 PM PSTGale WatchSGX15 hr
Dec 23, 5:30 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego47 hr
Dec 23, 7:20 PM PSTBeach Hazards StatementSGXOrange, San Diego51 hr

Nearby

Gale Warnings in California, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.